Document Type

Article

Publication Date

6-2010

Publication Source

Annals of Operations Research

Abstract

We study some mathematical programming formulations for the origin-destination model in airline revenue management. In particular, we focus on the traditional probabilistic model proposed in the literature. The approach we study consists of solving a sequence of two-stage stochastic programs with simple recourse, which can be viewed as an approximation to a multi-stage stochastic programming formulation to the seat allocation problem. Our theoretical results show that the proposed approximation is robust, in the sense that solving more successive two-stage programs can never worsen the expected revenue obtained with the corresponding allocation policy. Although intuitive, such a property is known not to hold for the traditional deterministic linear programming model found in the literature. We also show that this property does not hold for some bid-price policies. In addition, we propose a heuristic method to choose the re-solving points, rather than re-solving at equally spaced times as customary. Numerical results are presented to illustrate the effectiveness of the proposed approach.

Inclusive pages

91–114

ISBN/ISSN

0254-5330

Document Version

Postprint

Comments

The document available for download is the authors' accepted manuscript. Some differences may appear between this version and the published article. As such, researchers wishing to quote directly from this resource are advised to consult the version of record.

Permission documentation is on file.

This research was supported by the National Science Foundation under grant DMI-0115385.

Publisher

Springer Science and Business Media

Volume

177

Issue

1

Place of Publication

Germany

Peer Reviewed

yes